Colorado, 2005

Hail in Colorado, August 22, 2005

August 22, 2005 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 1:43 AM MST, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 1:43 AM MST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 AM MDT MON AUG 22 2005

.DISCUSSION...FORECAST CHALLENGE IS THE POSSIBILITY OF
PRECIPITATION THROUGH MID WEEK ALONG WITH THE ASSOCIATED CLOUD
COVER AND ITS EFFECT ON TEMPERATURES.

THERE IS A WEAK LOW PRESSURE CIRCULATION OVER THE CENTRAL HIGH
PLAINS REGION WITH A STATIONARY FRONT ACROSS NEBRASKA AND AN UPPER
RIDGE OVER THE WESTERN U.S. THIS IS PRODUCING A WEAK UPSLOPE FLOW
THROUGH 700MB ALONG WITH PLENTY OF MOISTURE MAINLY IN THE EASTERN
SECTIONS OF THE TRI-STATE AREA. THERE IS ENOUGH LIFT BEING
GENERATED TO PRODUCE A FEW SHOWERS EARLY THIS MORNING.

TEMPERATURES ARE EXPECTED TO VARY ONLY SLIGHTLY THROUGH THE MIDDLE
OF THE WEEK AS CLOUD COVER REMAINS MOSTLY INTACT BEFORE A WEAK
UPPER SHORT WAVE TROUGH AHEAD OF THE MAIN UPPER TROUGH DIGGING
INTO THE WESTERN U.S. SWEEPS THROUGH THE REGION BY LATE WEDNESDAY.
TEMPERATURES WILL BEGIN WARMING WEDNESDAY AND THROUGH THE END OF
THE WEEK AS THE LOW LEVEL FLOW TURNS MORE SOUTHERLY AHEAD OF THE
NEXT FRONT HINTED AT LATE IN THE WEEK OR THE BEGINNING OF THE
WEEKEND. WITH THE UNCERTAINTY IN THE EXTENDED PERIODS...HAVE
CHANGED VERY LITTLE PAST MID WEEK.

HAVE KEPT IN A CHANCE OF PRECIPITATION WITH A FEW THUNDERSTORMS
AND AREAS OF MORNING FOG TODAY THROUGH WEDNESDAY WITH A DECREASE
IN CLOUD COVER AND POPS AFTER MID WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Aug 22, 9:45 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 22 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA
COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA
THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN
WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS.
NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND GUSTY WINDS.

THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING
BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK
AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL
ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER
LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE
NORTHERN PLAINS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE.

LOCKHART/JDK

In the hours before

Local storm report, Aug 22, 12:29 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             13 NW ST. FRANCIS       39.90N 101.97W
08/22/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, Aug 22, 1:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             18 SW ST. FRANCIS       39.59N 102.04W
08/22/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED FALLING FOR 20 MINUTES.

&&

MEHLE

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Yuma

When
August 22, 1:30 PM MST
Where
Yuma County, 5 mi E of Eckley
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.117, -102.383

Hail, Yuma

When
August 22, 2:38 PM MST
Where
Yuma County, 2 mi SW of Vernon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.917, -102.317

Hail, Yuma

When
August 22, 2:47 PM MST
Where
Yuma County, 1 mi E of Vernon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -102.267

Penny sized hail was accompanied by estimated 50 mph winds.

Hail, Cheyenne

When
August 22, 3:50 PM MST
Where
Cheyenne County, Arapahoe
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -102.167

Hail reported from nickel to golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465164, 5465165, 5465166, 5465167.